Illinois, 2018

Tornadoes and Hail in Illinois, December 1, 2018

December 1, 2018 · NWS LSX · 13 events in 4 counties and zones

By late morning much of the rain shifted north and east of forecast area allowing partial |clearing to destabilize the atmosphere. Steep lapse rates due to relatively cold mid level temperatures southeast of the upper level low combined with strong low-mid level wind shear due to an 80-kt mid level wind max southeast of the upper level low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

By late morning much of the rain shifted north and east of forecast area allowing partial |clearing to destabilize the atmosphere. Steep lapse rates due to relatively cold mid level temperatures southeast of the upper level low combined with strong low-mid level wind shear due to an 80-kt mid level wind max southeast of the upper level low. This led to the development of isolated low topped supercells along the northward moving warm front and ahead of the eastward moving cold front. Eight tornadoes were surveyed over WFO LSX's forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 1, 12:37 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 1, 12:37 PM CST, 1 hour 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 PM CST Sat Dec 1 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 321 AM CST Sat Dec 1 2018

A large area of rain with embedded thunderstorms was moving
through most of the forecast area early this morning well ahead of
an upper level low and associated surface low over south central KS
and north central OK.  A warm front extended east of the surface low
through southern MO.  These showers and storms will continue early
this morning due to strong low level warm air advection, theta-e
advection and moisture convergence on the nose of a strong south-
southwesterly low level jet.  The best coverage of rain this morning
will occur across northeast MO and west central and southwest IL as
the dry slot southeast of the upper level low shuts off most of the
rain across central and southeast MO.  By late morning much of the
rain may shift north and east of our forecast area allowing partial
clearing to destabilize the atmosphere and leading to the potential
for severe storms this afternoon.  Steep lapse rates due to
relatively cold mid level temperatures southeast of the upper level
low combined with strong low-mid level wind shear due to an 80 kt
mid level wind max southeast of the upper level low may lead to the
development of isolated low topped supercells this afternoon along
the northward moving warm front and ahead of the eastward moving
cold front. Unseasonably warm highs can be expected this afternoon,
particularly across east central and southeast MO and southwest IL,
at least 20 degrees above normal.  The better instability will shift
east of the forecast area by late evening with lingering light rain
across parts of northeast MO and west central IL near the upper
level and associated surface low.

GKS

.LONG TERM...  (Sunday through Friday)
Issued at 321 AM CST Sat Dec 1 2018

A broad long wave trof will dominate the western 3/4ths of the
Nation at the start of the period. An upper low and westward
extending trof will compose part of the eastern portion of the long
wave, and the upper low will move east-northeast into the lower
Great Lakes on Sunday and the westward extending trof slowly sags
southward into MO. Some very weak large scale forcing associated
with a quasi-deformation might bring some light precipitation or at
least a chance to northeast MO and west central IL. The thermal
profiles suggest this would be predominately rain but I could not rule
out a little rain/snow mix in the far northwest CWA.

The upper trof axis will continue to sag southeastward on Sunday
night bringing a secondary cold front through the region. Weak large
scale ascent again might produce some rain or snow from central and
northeast MO into west central IL in the post-frontal air mass, but
any precipitation amounts of either look light, and snow
accumulations should they occur will even be lighter.

The trof finally weakens and shifts to the east on Monday with any
forcing weakening rapidly and any residual precipitation threat
quite spotty and light in nature. Temperatures Monday will be much
colder in the wake of the Sunday night fropa with stratus
expected to blanket the area.

Northwest flow aloft will then become dominant by midweek as the
broad longwave trof translates eastward. It looks quite chilly
Tuesday into Wednesday with below to well below average temperatures.

The GFS and ECMWF begin to diverge Wednesday night and this persists
into the later part of the week. A split flow evolves with an upper
trof over the western U.S. and another trof extending southward from
near the Hudson Bay area. The ECWMF shows a rather prominent short
wave in the northern stream which along with low level WAA would
bring a snow chance Wednesday night into Thursday. The trof then
continues to deepen as it moves east and building surface high
pressure into the area in the wake of the Thursday system shunts any
perception threat south of the area until Friday night when the
western trof moves into the area. Alternatively the GFS is not as
amplified with the northern stream and would suggest a chance of
wintry precipitation across southern MO beginning Thursday night.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1124 AM CST Sat Dec 1 2018

SPECIFICS FOR KUIN: Current thinking for KUIN is that ceilings may
bounce between VFR and MVFR during the first 0-3 hours due to a
developing stratocumulus deck. Showers/thunderstorms are also
expected to develop this afternoon ahead of a cold front, reaching
KUIN between 20-24z. Winds will become southwesterly after the
front has moved through the region. An extended period of MVFR to
IFR ceilings will follow the precipitation, and ceilings may be
even lower than the current forecast shows for 02/00-02/08z. KUIN
is also far enough north to be affected by light rain showers on
the back side of the departing low pressure system.

SPECIFICS FOR KCOU: VFR conditions are expected during the first
0-3 hours before an extensive area of MVFR/IFR clouds moves over
the terminal. Current thinking is that KCOU will be too far west
to be affected by the scattered showers/thunderstorms which are
expected to develop this afternoon ahead of a cold front. Once
conditions fall to MVFR, little improvement is expected through
the rest of the TAF period. It is possible for ceilings to fall to
IFR after 00z. Gusty winds will persist through the period, but
the wind direction will become southwesterly behind the cold
front.

SPECIFICS FOR KSTL, KSUS, KCPS: Ceiling trends during the first
0-6 hours will be problematic. An MVFR stratocumulus deck has
developed nearly overhead, but breaks in the clouds are expected
to develop during the afternoon. The next concern is for
showers/thunderstorms which are expected to develop ahead of a
cold front. SHRA/TSRA are expected to develop near the St. Louis
metropolitan area after 18z, but there is some uncertainty
regarding whether the storms be close enough to affect the
terminals or whether they will develop farther to the northeast.
A period of VFR conditions is then expected for most of the
overnight hours until wraparound clouds bring MVFR ceilings back
to the terminals after 12z. Gusty winds will continue through the
period, but the wind direction will become southwesterly after the
cold front has moved through the region.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 1, 5:01 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
501 AM CST Sat Dec 1 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
501 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible across eastern Missouri
and western Illinois this afternoon and early this evening. Large
hail, damaging winds, and isolated tornadoes are the primary severe
weather threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

Glass

The radar

The St Louis radar (KLSX), 84 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 5 hail. Local standard time, as filed.

Tornado, Pike

When
December 1, 1:54 PM CST to 1:58 PM CST
Where
Pike County, 1.1 mi ESE of Pleasant Hill to 1.93 mi NE of Pleasant Hill
Rating
EF1
Path length
1.65 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
39.444, -90.851

The tornado began about 1 mile east of Pleasant Hill, IL and remained on the ground for about 4 minutes with a path that skipped to the northeast of Pleasant Hill. A grain bin sustained damaged along 130th Avenue near the beginning of the track. The path then continued to the northeast where a barn was rolled about 20 yards off its foundation. Another barn sustained heavy roof damage. The tornado continued northeast toward 147th Street where some large trees sustained damage. The tornado lifted as it moved northeast of 147th Street. Overall the tornado was rated EF1 with a path length of 1.65 miles and a max path width of 25 yards. No injuries or deaths were reported with this tornado.

Tornado, Pike

When
December 1, 2:29 PM CST to 2:30 PM CST
Where
Pike County, 2 mi WNW of Detroit to 1.98 mi WNW of Detroit
Rating
EF0
Path length
0.11 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
39.632, -90.714

This short lived tornado began 2 miles northwest of Detroit, IL, along 435th street. Damage was primarily confined to trees, but there was a home with roof damage and a large camper was blown on its side. Overall, the tornado was rated EF0 with a path length of 0.11 miles and a max path width of 25 yards. No injuries or deaths were reported with this tornado.

Hail, Pike

When
December 1, 2:36 PM CST
Where
Pike County, 0.61 mi NNE of Griggsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.708, -90.726

Tornado, Pike

When
December 1, 2:40 PM CST to 2:42 PM CST
Where
Pike County, 1.89 mi N of Valley City to 1.32 mi NNW of Valley City
Rating
EF1
Path length
0.6 mi
Path width
110 yd
Reported by
NWS Storm Survey
Coordinates
39.727, -90.654

The tornado began about 1 mile NNW of Valley City, IL. Along County Highway 21, trees were uprooted and a mobile home lost its roof and sustained wall damage. The tornado continued to the northeast, crossing County Highway 21 twice, before lifting. Along this path there was significant tree damage along the east side of Highway 21. Overall, the tornado was rated EF1 with a path length of 0.6 miles and a max path width of 110 yards. No injuries or deaths were reported with this tornado.

Hail, Brown

When
December 1, 3:00 PM CST
Where
Brown County, 0.48 mi NW of Versailles
Measured
1 in hail
Reported by
Public
Coordinates
39.885, -90.657

Tornado, Macoupin

When
December 1, 3:59 PM CST to 4:01 PM CST
Where
Macoupin County, 1.67 mi ENE of Staunton to 1.65 mi S of Mt Olive
Rating
EF1
Path length
1.39 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.031, -89.752

A tornado touched down over the Country Classic Cars business northeast of Staunton, IL. Many videos surfaced showing a funnel develop and pass over Interstate 55. No damage could be seen west of the interstate, creating the initial damage to a carport at the business, and then cutting an approximately 50 yard path through the middle portion of the second storage shed on the property. The tornado proceeded east, depositing several pieces of sheet metal and wood onto Old Route 66 and fields to the east. Despite visible power flashed in videos, power lines looked untouched. Arching likely occurred when metal sheeting was thrown across the lines. A debris path could be seen strewn for several hundred feet to the northeast. A house, couple of farm buildings and trees were damaged on the south side of Tall Timber Road. Another structure to the north side of Tall Timber Road, at the end of Adden Road, was also damaged. Several pieces of debris could be seen in the field to the northeast of Adden Road and to the west of Two Mile Road. However, no damage was assessed past the field, where it is likely the tornado dissipated. Additional videos from Mt. Olive show a long rope funnel ascended above the town with no damage to the community. Overall the tornado was rated EF1 with a path length of 1.39 miles and a max path width of 50 yards. No injuries or deaths were reported with this tornado.

Hail, Macoupin

When
December 1, 4:00 PM CST
Where
Macoupin County, 2.05 mi NNW of Mt Olive
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.096, -89.748

Tornado, Montgomery

When
December 1, 4:09 PM CST to 4:29 PM CST
Where
Montgomery County, 2.78 mi W of Lake Lou Yaeger to 2.59 mi WNW of Raymond
Rating
EF1
Path length
8.03 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.231, -89.682

The tornado initially touched down just to the west of Interstate 55, along E 1st Road. Power poles were snapped in this location. The tornado continued to the northeast, doing some damage to farm buildings along N 17th Avenue. The tornado continued northeast towards Illinois Route 108 where several trees were snapped. The worst damage was along Illinois Route 48 just west of Raymond, IL where a family residence sustained major roof damage and damage to the garage. The tornado then lifted somewhere near N 23rd Avenue to the northwest of Raymond, IL. Overall, the tornado was rated EF1 with a path length of 8.02 miles and a max path width of 75 yards. No injuries or deaths were reported with this tornado.

Hail, Montgomery

When
December 1, 4:11 PM CST to 4:21 PM CST
Where
Montgomery County, 0.73 mi E of Litchfield Muni Arpt to 1.06 mi SSE of Lake Lou Yaeger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.169, -89.656

Tornado, Montgomery

When
December 1, 4:16 PM CST to 4:29 PM CST
Where
Montgomery County, 2.14 mi SSE of Litchfield to 3.16 mi NW of Butler
Rating
EF2
Path length
6.79 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.152, -89.632

The tornado first touched down just southeast of Litchfield, IL, along Old Litchfield Trail where large tree branches were snapped. The damage worsened as the tornado moved northeast, where a large farm building was destroyed near Illinois Route 16. The tornado then crossed to the north of Illinois Route 16, doing damage along Rocky Hollow Trail. This area sustained the worst of the tornadic damage, where several farm buildings were destroyed. A brick family residence sustained major roof damage and suffered a partial loss of its walls in this location as well. The tornado then continued to the northeast, weakening and eventually lifting as it turned to the west towards E 7th Road. This curvature in the tornado path made the path length 7.93 miles. However, can only plot two points went entering tornado information, thus path length in the header is indicating 6.79 miles. Overall, the tornado was rated EF2 with a path length of 7.93 miles and a max path width of 100 yards. No injuries or deaths were reported with this tornado.

Tornado, Montgomery

When
December 1, 4:32 PM CST to 4:36 PM CST
Where
Montgomery County, 4.16 mi NNW of Butler to 3.31 mi SE of Raymond
Rating
EF1
Path length
1.97 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
39.258, -89.549

The tornado began southeast of Raymond, IL along Illinois Route 127 where several trees were uprooted. The tornado continued northeast, crossing over Blue Grass Creek where it continued to do mainly tree damage. The worst damage was found near Oil Field Road, where a few outbuildings were destroyed. A family residence sustained some minor roof and shingle damage as the tornado crossed Oil Field Road and dissipated. Overall, the tornado was rated EF1 with a path length of 1.97 miles and a max path width of 50 yards. No injuries or deaths were reported with this tornado.

Tornado, Montgomery

When
December 1, 4:47 PM CST to 4:48 PM CST
Where
Montgomery County, 3.87 mi E of Harvel to 3.9 mi E of Harvel
Rating
EF0
Path length
0.06 mi
Path width
25 yd
Continued into
Christian, Il (ILX)
Reported by
NWS Storm Survey
Coordinates
39.348, -89.458

The tornado touched down just south of the Christian/Montgomery County line, near the intersection of E000 North Rd and N400 East Rd. It damaged an outbuilding by knocking out a wall and pushed it off it's foundation, before entering Christian County (WFO ILX County Warning Area). This segment of the tornado (Montgomery County IL) was rated EF0 with a path length of 0.06 miles and a max path width of 25 yards. No injuries or deaths were reported in Montgomery County. The entire tornado was rated EF0. It's path length was 3.1 miles with a max path width of 200 yards. No injuries or deaths were reported.

Hail, Macoupin

When
December 1, 4:50 PM CST
Where
Macoupin County, 0.45 mi NE of Chesterfield
Measured
1 in hail
Reported by
Public
Coordinates
39.255, -90.065

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788452, 788453, 788460, 788454, 788461, 788455, 788462, 788456, 788463, 788457, 788458, 788459, 788464.